Tylenol overdose and the public's ignorance. - page 3

I had a Tylenol overdose pt yesterday, suicide attempt. In my opinion, the public is grossly undereducated about Tylenol and it's effects on the body. My pt had people rallying around him all day... Read More

  1. by   ~Mi Vida Loca~RN
    Quote from Jonathank
    ETOH abuse + vicodin abuse = liver trouble
    No I meant the doctor was giving them vicodin for pain. They were in the hospital for liver failure and other things and that is how the doc was treating the pain. Our instructor told us to ask him why he was treating the pain with vicodin when that contains acetametaphine. Why he wasn't using a different kind of narcotic. The doc didn't have an answer and ended up switching the patient to morphine I believe it was.
  2. by   EmergencyNrse
    I don't believe ignorance should be legislated. Rx only??? Um, no. I agree there is a big part of the population that is either too stupid or lazy to find out what they're taking but not every medication needs controlled. What next, Maalox? Immodium? Water??? Because you can OD on these medications as well. Water you ask? Yes that too. A 64y/o woman I saw this week was admitted confused & lethargic. Na+ was 104. Drinking too much water...


    The comment about the 14-yr old OD-ing on tylenol and didn't realize it would kill you??? It's not a suicide attempt if your not trying to kill yourself. That's stupid. Suicide is unfortunate but it's not Tylenol's fault. Aspirin, Tylenol, Maalox. The medication is insignificant to that problem... Acute depression.

    Listen, EVERY substance is a poison. It just so happens that some of the side effects of these poisons happen to be desirable. The trick is to find the "dose" of poison that doesn't kill you to achieve the desired side effect. Too much of most anything will kill you if you overwhelm the body's ability to break it down and detoxify it... eliminate it. I see people ignoring dosing instructions all the time and it's reckless and dangerous. Again, not the drug's fault.

    Tylenol is an excellent drug. It's broken down and metabolized quickly and that's why you can take it every 4-hrs. Motrin? NSAIDS? There is a reason you can't give it to infants less than 6-months and you can't take it for 6-8 hrs. I absolutely LOVE Tylenol/Acetaminophen/Paracetamol/APAP.

    There is a trend in medicine to lower the incidence of chronic overdose with Tylenol since it's a buffer in SO many medications. Patients with chronic pain have higher incidents but many meds available now have reduced amounts of tylenol as their components.(Norco) Education is the key. Help your patients understand. That's a part of why you're the nursing professional. The abusers will continue to abuse but maybe you can make a difference with the others.
  3. by   Fribblet

    And everyone knows that diphenhydramine causes drowsiness. It's on the label. Is death and liver failure on the label of acetaminophen?
    The risk of liver failure is on my Tylenol bottle. Like the rest of the general population, you must not bother to read your labels.

    Liver failure causes death, so no need to be redundant.

    Unfortunately, people are stupid, and we can't fix stupid. The rest of the thinking population shouldn't be punished because people aren't able to be responsible for themselves.

    I was (and still am) perfectly capable of taking Tylenol safely before I was a nurse. I don't need to run do the doctor to get a prescription for it. Besides, most people don't bother taking their prescribed medications correctly.

    You remove Tylenol, and people will start taking more Motrin and Aleeve to compensate, and before you know it, hospitals will be full of the idiots (who would have taken the Tylenol) with GI bleeds and kidney failure, instead of liver failure.

    Since NSAIDS can harm your kidneys in high doses, should we take them off the market as well?

    I do agree that marketing should change regarding Tylenol PM. Although, the company that makes Tylenol also makes a product called Simply Sleep, which is nothing but Benadryl.
  4. by   Not_A_Hat_Person
    Quote from CCL RN
    And everyone knows that diphenhydramine causes drowsiness. It's on the label. Is death and liver failure on the label of acetaminophen?
    I found a bottle of Extra Strength Tylenol (500 mg per pill) in my medicine cabinet. Among other things, the bottle says
    Overdose warning: Taking more than the recommended dose (overdose) may cause liver damage. In case of overdose, get medical help or call a Poison Control center right away. Quick medical attention is critical for adults as well as for children, even if you do not notice any signs or symptoms.
    From the bottle of Nyquil Less Drowsy in my medicine cabinet (325 mg of acetaminophen per 15 cc dose):

    Liver Warning: Product contains acetaminophen. Severe liver damage may occur if you take

    • more than 4 doses in 24 hours
    • with other drugs containing acetaminophen
    • with 3 or more alcoholic drinks daily while using this product


    Do not use with any other drug containing acetaminophen (prescription or nonprescription). Ask a doctor or pharmacist before using with other drugs if you are not sure.

    Do not use to make a child sleep.
    So, yes.
    Last edit by Not_A_Hat_Person on Mar 19, '11 : Reason: more information
  5. by   jess'
    Sorry didnt mean to offend anyone, i was just worried about my friend because she sometimes comes to me before ODing and asks what will happen if she takes so much of such and such and i never really know except that it will be really bad so i tell her to go to hospital if she has to take it. As far as i know she doesnt want liver damage thus she asks me what will happen etc. Sorry
  6. by   Meriwhen
    Quote from CCL RN
    Is death and liver failure on the label of acetaminophen?
    Yes it is...and has been for some time now. It's even printed on my cheap $2 generic bottle of acetaminophen.
  7. by   palemoon
    I apologize if I seem a little short and less polite than normal. But I'm about to divulge something that I rarely do.

    I overdosed on Tylenol about a year ago. Yes, a suicide attempt. Yes, I knew exactly what it would do to me, as a pre-nursing student and daughter of an ER nurse.

    I avoided permanent liver damage due to the gentle urging of a co-worker to call 911 and an otherwise very healthy liver.

    However, I was treated in an awful way by the intensivist in the ICU, who presumed I did it "for the attention," and by my psychiatrist. They assumed I was ignorant. They talked down to me. I said nothing to them as I was already vulnerable, lying in a hospital bed having my abdomen palpated and feeling awful already for putting my family through this.

    The point of all this is just to gently remind nurses about the fact that unless the patient explicitly says something, you have no idea why they did what they did.

    On a completely different note, a national campaign would be good .
  8. by   Five&Two Will Do
    Quote from palemoon
    I apologize if I seem a little short and less polite than normal. But I'm about to divulge something that I rarely do.

    I overdosed on Tylenol about a year ago. Yes, a suicide attempt. Yes, I knew exactly what it would do to me, as a pre-nursing student and daughter of an ER nurse.

    I avoided permanent liver damage due to the gentle urging of a co-worker to call 911 and an otherwise very healthy liver.

    However, I was treated in an awful way by the intensivist in the ICU, who presumed I did it "for the attention," and by my psychiatrist. They assumed I was ignorant. They talked down to me. I said nothing to them as I was already vulnerable, lying in a hospital bed having my abdomen palpated and feeling awful already for putting my family through this.

    The point of all this is just to gently remind nurses about the fact that unless the patient explicitly says something, you have no idea why they did what they did.

    On a completely different note, a national campaign would be good .
    I am very sorry that you felt like that was the only way out. I am very glad that you chose to call EMS. A national campaign to educate the public about the dangers of MISUSING otc meds as well as herbal supplements would be a wonderful idea. I hope things are going better now.
  9. by   jenin
    I work in a chemist as a pharmacy assistant and I am very careful to let customers know when they purchase an OTC or prescription med with paracetamol (in Australia) in it. It is currently winter, with a lot of people buying cold and flu meds OTC. The majority of these contain paracetamol. Unfortunately people can now also buy many of these meds in the supermarket with noone to point out that they contain paracetamol . I educate re the maximum safe dose/day at each sale. Even though the info is on the pack..who reads that? Not many....

close